The study based on systematic review of 50 published studies found that exposure in the womb to the anti-epileptic drug sodium valproate was associated with a 10 per cent chance of the child having a significant birth defect and this rose as the dose of the drug increased.
The types of birth defect that were increased were skeletal and limb defects, cardiac defects, craniofacial defects and neural tube defects, said the joint study conducted by researchers from the universities of Liverpool and Manchester.
“This is a really important review that informs complex discussions during consultations about epilepsy treatment choices for women of childbearing potential, who represent around a third of people with epilepsy worldwide,” said Tony Marson from the University of Liverpool’s Institute of Translational Medicine.
As majority of women with epilepsy are required to continue anti-epileptic drug treatment during a pregnancy, the researchers wanted to explore the links between anti-epileptic drugs and birth defects.
Children exposed to drugs carbamazepine, topiramate or phenytoin were at an increased risk of having a significant birth defect but the exact types of defects were not clear and children exposed to phenobarbital were found to be at an increased risk of cardiac defects, according to the study published in the journal Cochrane Database of Systematic Reviews.
The review also found that children exposed to lamotrigine or levetiracetam were not found to be at an increased risk of significant birth defects in comparison to control children and had lower risks when directly compared to the children exposed to carbamazepine, phenytoin or topiramate.
“Based on current evidence, levetiracetam and lamotrigine appear to be the AEDs associated with the lowest level of risk, but more data are needed, particularly concerning individual types of malformation,” Marson said.